Welcome to Adderall Stores! Use coupon code "SAVE10" to get FLAT 10% Off

No products in the cart.

Return to shop

Serotonin Syndrome (Toxicity): Overview and Diagnosis

Serotonin Syndrome (Toxicity): Overview and Diagnosis

Serotonin Syndrome: Just a common condition or trigger of depression

Serotonin syndrome is a condition when your body has a high serotonin level. It could happen by medications that can impact serotonin levels. Antidepressants are the primary cause of this syndrome. A body makes Serotonin to help brain cells and other nerve cells communicate with each other. A study says that lots of Serotonin in your brain play a primary role in increasing depression. But if the levels extend too much, it may lead to excessive nerve activity and severe symptoms.

Serotonin: a basic overview

Serotonin is a neurotransmitter. A neurotransmitter is a chemical in the brain used by the body’s nerve cells. These chemicals help send signals that direct your body on how to work. Serotonin affects your body and brain system, which plays a significant role in functioning. It could affect your sleep habits, mood, or even your hunger. Some research says that low serotonin levels could lead to depression.

What do I need to know about Serotonin Syndrome?

Serotonin syndrome is also known as serotonin toxicity. It is the condition where people experience high serotonin levels in the body. This syndrome was first recognized in the 1960s after introducing the first anti-depression. Today, many drugs are available that could affect the body’s serotonin levels. Because of this, cases of Serotonin are increasing day by day. Take your serotonin-affecting medicines under the doctor’s consultation only. Doctors usually prescribe serotonin-affecting drugs to treat the symptoms of depression.

Do I have Serotonin Syndrome?

The rise in the serotonin level in the body is the primary cause of serotonin syndrome. Serotonin levels can increase when you have recently taken medicine or increased the dose of medications that could increase the serotonin levels. Antidepressants play a significant role in affecting the body’s serotonin levels. Different forms of antidepressants can include selective serotonin reuptake inhibitors (SSRIs) and SNRIs selective serotonin reuptake inhibitors.

Some common SSRIs are citalopram (Celexa), fluoxetine (Prozac), sertraline (Zoloft), escitalopram (Lexapro), and paroxetine (Paxil). SNRIs are duloxetine (Cymbalta, Desvenlafaxine (Pristiq), venlafaxine (Effexor), Milnacipran (Savella), Levomilnacipran ( Fetzima), and venlafaxine (Effexor). Common triptans may include zolmitriptan (Zomig), sumatriptan (Imitrex), rizatriptan (Maxalt), frovatriptan (Frova) almotriptan (Axert),,

and naratriptan (Amerge).Other medicine could also affect the Serotonin in the body, especially drugs that treat Cough (Over-the-counter cold or cough medicines that contain dextromethorphan that treats coughs), HIV/AIDS medicines such as ritonavir, medications to treat nausea such as ondansetron (Zofran) and Metoclopramide (Reglan), Drugs to treat Migraine headaches such as triptans, and medicines to treat severe pain such as oxycodone and tramadol. Other factors could also affect the regulations of Serotonin in the body, such as illegal substances like hallucinogen LSD, ecstasy, cocaine, or herbal products.

How can you recognize if you have serotonin syndrome?

You can have mild to severe symptoms of serotonin syndrome. Symptoms could start soon after taking new medicines or overdosing on the medicine. You could notice symptoms occur within hours. Some serotonin symptoms could be dangerous or life-threatening. You need a quick treatment for this syndrome; when you take any drugs and experience these symptoms of serotonin syndrome, call emergency help right away.

  • Diarrhea
  • mood change like confusion and irritation
  • Dilated pupils
  • Fever
  • Increased heart rate or blood pressure
  • Sweating or shivering

In severe cases, symptoms can include:

  • Coma
  • Unresponsiveness
  • Seizures
  • Loss of consciousness
  • Passing out

How to diagnose serotonin syndrome?

There are no tests that can identify serotonin syndrome. Your doctor can consider the medications you are taking and the symptoms to analyze the syndrome. They include over-the-counter drugs, prescription drugs, or other drugs and supplements. Doctors usually ask for your input to diagnose your symptoms. Be sure that you honestly tell about all the medicines you are currently using, your health conditions, and recent activities.

Some people can have common symptoms with a condition known as NMS (neuroleptic malignant syndrome. It is a rare and severe reaction from antipsychotic medicines like fluphenazine and haloperidol. If you experience any symptoms like muscle stiffness, fever, or irritation after taking this drug, consult a medical professional right away. Tests doctor can include testing diagnose such as drug screening, blood culture, complete blood count, kidney and liver function test, thyroid test, CT scan of the brain, electrolyte level, and ECG.

How can I calm my serotonin syndrome?

In mild cases, changing your dosage or stopping the medication could fade away the symptoms of serotonin syndrome. Serotonin levels may get normal within a few days. But do not change or discontinue any medications without consulting your doctor. Doctors usually prescribe medicines that can stop your body from producing more Serotonin. These medicines could help to relieve the symptoms. If the symptoms are not treated at the right time, they could become severe, and in some cases, they could be life-threatening. People dealing with these should be closely monitored.

Which people are at a high risk of getting serotonin syndrome?

Any person who takes medicines that could affect the body’s serotonin level can be diagnosed with serotonin syndrome. It is essential to keep a close eye on the medicines you are currently taking and consult the medical professional regularly. These cautions can help to spot the symptoms early and can help to avoid dangerous symptoms. You can have a high risk of serotonin syndrome if you take more than one tablet of antidepressant or cough medicine and use illegal drugs and herbal products.

When to consult a doctor?

If you notice any symptoms of increased serotonin level in your body after taking any new medicine or increasing the dose of the medication, consult your doctor immediately. When you experience chronic worsening of symptoms, seek emergency help right away.

Can we prevent Serotonin Syndrome?

Serotonin syndrome does not cause severe problems if treated at the right time. But when delayed from the treatment or unnoticed symptoms, it can become severe and dangerous and even lead to death. But simple prevention can help you decrease the serotonin level of your body. Ensure that you consult your doctor when you or your family notice any symptoms of serotonin syndrome after taking any new medicines.

Talk to the medical professional about the possible risks of serotonin syndrome. Never start or stop any medications on your own. Take the drugs only when your doctors prescribe you to do so. Talk to your pharmacist about all the medicines or drugs you are currently consuming, primarily consulting more than one doctor.

 

 

Leave a Reply

Your email address will not be published.